Alert archive / Florida / Coastal Flood Statements in 2009

Coastal Flood Statement 4, NWS Miami, FL

February 8, 2009Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Feb 8, 2009, 4:01 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2009, 4:01 AM EST (09:01 UTC)
Expired
Feb 8, 2009, 7:00 PM EST
In force
15 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMFL 080901
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
401 AM EST SUN FEB 8 2009

...HIGH RISK OF RIP CURRENTS TODAY ALL ATLANTIC COAST BEACHES...

FLZ168-172-173-081715-
/O.NEW.KMFL.CF.S.0004.090208T0901Z-090209T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
401 AM EST SUN FEB 8 2009

EAST TO NORTHEAST WINDS FROM 15 TO 20 MPH WILL OCCUR ALONG THE
ATLANTIC COAST OF SOUTHEAST FLORIDA TODAY. THIS WIND FLOW WILL
RESULT IN A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF MIAMI-
DADE...BROWARD...AND PALM BEACH COUNTIES.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN
SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

$$

60
1 follow-up statement
000 
WHUS42 KMFL 081649 AAA
CFWMFL

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1149 AM EST SUN FEB 8 2009

...HIGH RISK OF RIP CURRENTS TODAY ALL ATLANTIC COAST BEACHES...

FLZ168-172-173-090000-
/O.CON.KMFL.CF.S.0004.000000T0000Z-090209T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
1149 AM EST SUN FEB 8 2009

EAST TO NORTHEAST WINDS FROM 15 TO 20 MPH WILL OCCUR ALONG THE
ATLANTIC COAST OF SOUTHEAST FLORIDA TODAY. THIS WIND FLOW WILL
CONTINUE THE HIGH RISK OF RIP CURRENTS AT THE BEACHES OF MIAMI-
DADE...BROWARD...AND PALM BEACH COUNTIES. SWIMMING IS NOT
RECOMMENDED DUE TO THE DANGERS POSED BY RIP CURRENTS.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

$$

STRASSBERG

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Feb 8, 3:29 AM EST, 32 minutes earlier.

Area forecast discussion, Feb 8, 3:29 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
329 AM EST SUN FEB 8 2009

.DISCUSSION...HIGH PRES RIDGE ALOFT...EXTENDING FROM THE GULF
NORTHWARD INTO THE NORTHERN GREAT PLAINS...WILL MOVE E OVER THE
E COAST SEA BOARD AND THE FLA PENINSULA TODAY AND MONDAY. THIS
MOVEMENT DUE TO A SERIES OF SHORT WAVES DIGGING AN UPPER TROUGH
OVER THE INTER-MOUNTAIN REGION. THE RIDGE MOVES OFFSHORE EARLY NEXT
WEEK AND GETS SUPPRESSED S AS A STRONG UPPER LOW MOVES FROM THE S
ROCKIES AND S GREAT PLAINS NE INTO THE GREAT LAKES. THE UPPER WIND
FLOW BECOMES ZONAL OVER S FLA. AT THE SURFACE...A HIGH PRES RIDGE
WILL BE OVER N FLA AND THE ADJACENT ATLC WATERS TODAY...MOVING E
INTO THE ATLC MON AND CONTINUING TO MOVE ESE THROUGH THE WEEK. A
WEAK COLD FRONT MOVES INTO FLA THU...SLOWLY MOVING S UNDER THE ZONAL
FLOW ALOFT WITH NO SIGNIFICANT PUSH BEHIND SYSTEM. FRONT STALLS
AROUND THE LAKE THU...LIFTING N AS A WARM FRONT FRI AS A LOW PRES
SYSTEM MOVES NE THROUGH THE SE U.S. A COLD FRONT EXTENDING FROM THE
SURFACE LOW SW INTO THE GULF MOVES INTO THE FLA PENINSULA SAT.

FOR THE SHORT TERM...TODAY THROUGH TUE...ENE WINDS...POSSIBLY BRING
-ING SOME SPRINKLES TO THE EXTREME SE COAST...GRADUALLY BECOME E BY
TUE. SATL INDICATES A GOOD AMOUNT OF CLOUDS OVER THE SW ATLC SO
SUNSHINE OVER S FLA WILL BE HAMPERED A BIT TODAY AND MON WITH SOME
IMPROVEMENT TUE. MAX/MIN TEMPS NEAR SEASONAL THROUGH THE PERIOD
THOUGH A BIT WARMER TUE AS CLOUDS ABATE SOME. THE E COAST SPRINKLES
MINIMAL ENOUGH TO LEAVE OUT OF FORECAST BUT SOME WILL BE AROUND.

.EXTENDED PERIOD...WED THROUGH SAT...WINDS BECOME SE AS THE HIGH
CONTINUES TO MOVE ESE WED. SOME MOISTURE PULLED NW AROUND THE
PERIPHERY OF THE HIGH MOVES OVER S FLA AND ISOLATED SHOWERS POSSIBLE
CWA-WIDE WED. SOME ISOLATED SHOWERS POSSIBLE E COAST WED NIGHT WITH
THU/THU NIGHT FRI A VIRTUAL RERUN. WINDS SHIFT SW AHEAD OF FRONT
LATE SAT AND CHANCES OF RAIN INCREASE A BIT.

&&
.MARINE...
ENE 15 TO 20 KT WINDS WILL PERSIST AFFECTING THE WATERS SE OF MIAMI
DADE COUNTY TODAY AND WILL MAINTAIN SMALL CRAFT ADVISORY FOR THE
MIAMI-DADE AND BROWARD WATERS...WITH CAUTION FOR BISCAYNE BAY. WINDS
MORE E IN THE GULF NEAR 15 KTS IN THE OUTER GULF WATERS. GRADUALLY
WINDS VEER ESE BUT REMAIN IN THE 15-20 KNOT RANGE...WITH CAUTION
HEADLINES EXPECTED FOR MOST OF THE ATLC...AND POSSIBLY OUTER GULF
WATERS...THROUGH THE PERIOD. THE PERSISTENT E/ONSHORE FLOW RESULTS
RESULTS IN A HIGH RISK OF RIP CURRENTS AT THE ATLC BEACHES TODAY AND
INTO NEXT WEEK.

&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  60  75  62 / 0  -  0  -
FORT LAUDERDALE  74  64  77  66 / 0  -  0  -
MIAMI            75  64  77  64 / 0  -  0  -
NAPLES           76  55  78  58 / 0  0  0  0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT TONIGHT AMZ651-AMZ671.
GM...NONE.
&&

LONG TERM...15/JR
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Feb 7, 8:20 PM EST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
820 PM EST SAT FEB 7 2009

FLZ063-066>075-168-172>174-081100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
820 PM EST SAT FEB 7 2009

...MODERATE RISK FOR RIP CURRENTS ATLANTIC COAST TONIGHT...
...GULF STREAM SEAS NEAR 7 FEET POSSIBLE MIAMI-DADE WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: MODERATE EASTERLY WINDS WILL RESULT IN A MODERATE RISK
OF RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES TONIGHT.

WAVES: WINDS ACROSS THE LOCAL ATLANTIC WATERS EAST OF MIAMI DADE
COUNTY WILL BE IN THE RANGE OF 15 TO 20 KNOTS, WITH SEAS IN THE
GULF STREAM POSSIBLY REACHING TO NEAR 7 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE EASTERLY FLOW ACROSS THE REGION WILL CONTINUE TO RESULT
IN A HIGH RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES
THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

Nearby

Coastal Flood Statements in Florida, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.